A study to assess the adverse effects of anti-retroviral drugs has shown that two widely-used HIV drugs are associated with an increased risk of myocardial infarction and formation of blood clots in the heart. With the use of Didanosine ( Videx ), the risk of developing a myocardial infarction increases by 49%, with Abacavir ( Ziagen ); the increased risk is 90%. The effect is most pronounced in patients with a high underlying cardiovascular risk.
The research findings have also shown that the adverse effect is reversible, if patients discontinue use of these particular drugs.
The Researchers who conducted the study recommend that patients on Abacavir or Didanosine should evaluate their underlying cardiovascular risk with their doctor and discuss whether any changes to their drug regime are warranted. The Researchers strongly urge HIV patients not to stop taking Abacavir or Didanosine, before they have consulted their doctor.
Since the study began in 1999, D:A:D ( the Data Collection of Adverse effects of Anti-HIV Drugs Study ) has examined the side-effects of anti-retroviral drugs, including a possible increase in the risk of heart attack. Recent analysis has focused on a class of drugs, not previously examined, known as the nucleoside analogues, which inhibit the HIV virus by preventing it from multiplying. This class of drugs includes Stavudine ( Zerit ), Zidovudine ( Retrovir, AZT ), Lamivudine ( Epivir ), Abacavir and Didanosine. Only the last two drugs in the analysis were shown to have an adverse effect with respect to heart disease.
The side-effects associated with Didanosine and Abacavir are, naturally, most significant for HIV-infected patients who already have a high underlying cardiovascular risk. The drug effect increases an individual persons underlying risk by a factor of 1.9 for a person on Abacavir, and 1.49 for a person on Didanosine. For a person with a low underlying risk, this increase in risk is still negligible, but for someone with a high underlying risk, this could have serious consequences. The study has shown, however, that the risk of myocardial infarction is removed once patients stop taking the drugs. This seems to be the case, regardless of how long these drugs have been used by patients.
Source: University of Copenhagen, 2008